eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
2/2018
vol. 35
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

A desensitization protocol for delayed allergy to cytarabine: analysis of two cases

Marcello Albanesi, Paola Carluccio, Andrea Nico, Lucia Giliberti, Danilo Di Bona, Maria Filomena Caiaffa, Giorgina Specchia, Luigi Macchia

Adv Dermatol Allergol 2018; XXXV (2): 222–224
Online publish date: 2018/04/24
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
The chemotherapeutic agent cytarabine represents an effective treatment for acute myeloid leukemia and lymphomas. Cytarabine is a pyrimidine nucleoside that induces DNA damage in the S phase of the cell cycle. Moreover, cytarabine inhibits DNA and RNA polymerases as well as nucleotide reductase. Thereby, rapidly cycling cells are the most affected. Due to its strong biological effects on a variety of cells and tissues, important adverse reactions might occur during treatment with cytarabine, such as myelosuppression, gastrointestinal disorders, neurotoxicity, hepatitis and an immediate infusion reaction, known as “cytarabine syndrome”. This latter clinical entity is dose-dependent and includes fever, diaphoresis, myalgia and skin eruptions [1].
Although cases of hypersensitivity reactions to chemotherapeutic agents have been observed, allergy to cytarabine is uncommon and only sporadic reports exist [2]. Particularly, no delayed hypersensitivity reactions have been described in adults, so far.
Here, we report 2 cases of adult patients with delayed hypersensitivity to cytarabine that resolved successfully after desensitization.
Case 1: A 66-year-old woman was diagnosed with acute myeloid leukemia in March 2012 and started a cytarabine treatment (160 mg/day, for 3 days), with no adverse effects. Likewise, in April and May 2012, two further cytarabine courses were well tolerated. However, in June 2012, she developed a severe cutaneous rash with intensively itchy and partially eroded erythematous maculae, widespread to the trunk and the extremities, 3 days after the treatment (Figure 1 A). Of note, the patient presented a marked eosinophilia (4730 cells/µl) and developed a sterile dental abscess after the cytarabine administration course, in the absence of any dental diseases prior to the therapy.
In order to exclude a possible cytarabine syndrome, a second cycle of treatment with reduced dosage was performed (80 mg/day, for 3 days). However, the patient developed the same symptoms, with similar time of onset as above (including the same sterile dental abscess), suggesting that the adverse reaction was immunologic in nature and delayed in presentation.
After 15 days, we performed skin tests, with two distinct techniques: skin prick testing and intradermal testing. The patient was first subjected to skin prick testing, using a 20 mg/ml cytarabine solution and, successively, to intradermal tests with 4 different 10-fold...


View full text...
references:
Castleberry RP, Crist WM, Holbrook T, et al. The cytosine arabinoside (Ara-C) syndrome. Med Pediatr Oncol 1981; 9: 257-64.
Shepherd GM. Hypersensitivity reactions to chemotherapeutic drugs. Clin Rev Allergy Immunol 2003; 24: 253-62.
Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: a literature review. Am J Med 2011; 124: 588-97.
Rassiga AL, Schwartz HJ, Forman WB, Crum ED. Cytarabine-induced anaphylaxis. Demonstration of antibody and successful desensitization. Arch Intern Med 1980; 140: 425-6.
Ozkan A, Apak H, Celkan T, et al. Toxic epidermal necrolysis after the use of high-dose cytosine arabinoside. Pediatr Dermatol 2001; 18: 38-40.
Blanca M, Torres MJ, Giron M, et al. Successful administration of cytarabine after a previous anaphylactic reaction. Allergy 1997; 52: 1009-11.
Lim KH, Kim JY, Kang MG, et al. Two cases of cytarabine syndrome successfully resolved by desensitization. J Investig Allergol Clin Immunol 2015; 25: 80-2.
Castells M, Sancho-Serra Mdel C, Simarro M. Hypersensitivity to antineoplastic agents: mechanisms and treatment with rapid desensitization. Cancer Immunol Immunother 2012; 61: 1575-84.
Di Bona D, Albanesi M, Giliberti LA, et al. Desensitization for immediate hypersensitivity to oral dymethyl fumarate (Tecfidera®). J Allergy Clin Immunol Pract 2017; 5: 821-2.
Quick links
© 2018 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe